Why it's Hard to Lose Weight when Taking Birth Control Pills

Why it's Hard to Lose Weight when Taking Birth Control Pills

Some people wonder why it's hard to lose weight when taking birth control pills. Losing weight is often difficult for anyone who is trying to diet. Sometimes adding medications to your routine can alter the effects of exercise and diet. One of those is your birth control pills. While most doctors maintain they do not cause massive weight gain, taking the hormone estrogen does increase water retention. This can lead to your scale not wanting to cooperate with efforts to lose weight.

Those who take the shots have recorded sometimes large weight gains. If this is the case then you may want to try a different method. Although there are myths that birth control pills make you gain large amounts of weight, this is not always true. Most times, you should only gain around five pounds if you're taking birth control pills. If there is more significant weight gain, talk to your doctor, because there may be an underlying cause.

Water Weight Gain

Estrogen in the birth control pills is the culprit for most of the weight gain. The higher the hormone level, the worse the effect it has on your water retention. Losing the water weight may be easier than losing pounds themselves.

Steps to Take 

There are a few steps you can take to prevent water retention. One way is to cut down on your salt. Monitoring salt intake can help with your body to flush out the water.

Try drinking water. This sounds kind of backwards, but it does work. Drinking more water helps to flush out your body, including the excess water. This is also a great way to help lose the weight you may be trying to get rid of. Many diets recommend eight or more glasses of water a day. The more weight you want to lose, the more water you want to drink.

Talk to your doctor about trying a different birth control pill. There may be a lower estrogen birth control pill that can work for you. These will not have as much of an effect on your weight gain as the ones with the higher estrogen levels. Be patient as your body adjusts to the birth control pills. Sometimes it can take a few months to get used to the pills and their effects on your body.

There are many things to do to help lose the weight even if you are taking birth control pills. Using them does not mean that you can't lose weight. It may only mean that it takes a little extra effort in losing those unwanted pounds. Remember to drink water and cut down on salt to better help your body shed that excess water. Talk with your doctor if there are any other problems or side effects that you're uncomfortable with.

  • Lesley

    Very usefll – made me feel better about my diet at the moment. :)

  • brandy

    im on the birth control pills, but i feel that im getting heavier and heavier every day, im only doing this for my health not cause i like it